Alert archive / Virginia / Wind Advisories in 2016

Wind Advisory 14, NWS Baltimore/Washington

October 24, 201612 counties in Virginia; Grant County, Mineral County, Pendleton County, West Virginia; Allegany County, Maryland

NWS Baltimore/Washington issued this wind advisory at Oct 24, 2016, 2:57 AM EDT for 12 counties in Virginia; Grant County, Mineral County, Pendleton County, West Virginia; Allegany County, Maryland. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Oct 24, 2016, 2:57 AM EDT (06:57 UTC)
Expired
Oct 24, 2016, 7:08 AM EDT
In force
4 hr
Issued by
NWS Baltimore/Washington

Counties Allegany County, MD, Albemarle County, VA, Amherst County, VA, Augusta County, VA, Greene County, VA, Highland County, VA, Madison County, VA, Nelson County, VA, Page County, VA, Rappahannock County, VA, Rockbridge County, VA, Rockingham County, VA, Warren County, VA, Grant County, WV, Mineral County, WV, Pendleton County, WV

The radar

The Sterling radar (KLWX), 128 km from the middle of the area, began a volume at 07:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 7.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2016-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2016-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2045 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
333 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

685 
WWUS71 KLWX 240657
NPWLWX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
257 AM EDT MON OCT 24 2016


MDZ501-VAZ503-504-507-508-WVZ501>503-505-506-241200-
/O.NEW.KLWX.WI.Y.0014.161024T0700Z-161024T1200Z/
EXTREME WESTERN ALLEGANY-WESTERN HIGHLAND-EASTERN HIGHLAND-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
INCLUDING THE CITIES OF...FROSTBURG...HIGHTOWN...MONTEREY...
BIG MEADOWS...WINTERGREEN...BAYARD...MOUNT STORM...PETERSBURG...
ELK GARDEN...RIVERTON...BRANDYWINE...FRANKLIN...OAK FLAT...
RUDDLE...SUGAR GROVE
257 AM EDT MON OCT 24 2016

...WIND ADVISORY IN EFFECT UNTIL 8 AM EDT THIS MORNING...

THE NATIONAL WEATHER SERVICE IN BALTIMORE MD/WASHINGTON HAS
ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 8 AM EDT THIS
MORNING.

* TIMING...THROUGH SUNRISE

* WINDS...WEST 20 TO 30 MPH WITH GUSTS UP TO 50 MPH.

* IMPACTS...SCATTERED TREE AND POWER LINE DAMAGE. DIFFICULTY 
  DRIVING HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 45 TO 55 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES.

&&

$$

HTS
2 follow-up statements
190 
WWUS71 KLWX 241102
NPWLWX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
702 AM EDT MON OCT 24 2016


MDZ501-VAZ503-504-507-508-WVZ501>503-505-506-241215-
/O.CON.KLWX.WI.Y.0014.000000T0000Z-161024T1200Z/
EXTREME WESTERN ALLEGANY-WESTERN HIGHLAND-EASTERN HIGHLAND-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
INCLUDING THE CITIES OF...FROSTBURG...HIGHTOWN...MONTEREY...
BIG MEADOWS...WINTERGREEN...BAYARD...MOUNT STORM...PETERSBURG...
ELK GARDEN...RIVERTON...BRANDYWINE...FRANKLIN...OAK FLAT...
RUDDLE...SUGAR GROVE
702 AM EDT MON OCT 24 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* TIMING...THROUGH SUNRISE

* WINDS...WEST 10 TO 20 MPH WITH GUSTS UP TO 35 MPH.

* IMPACTS...SCATTERED TREE AND POWER LINE DAMAGE. DIFFICULTY 
  DRIVING HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 45 TO 55 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES.

&&

$$
901 
WWUS71 KLWX 241108
NPWLWX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
708 AM EDT MON OCT 24 2016


MDZ501-VAZ503-504-507-508-WVZ501>503-505-506-241215-
/O.CAN.KLWX.WI.Y.0014.000000T0000Z-161024T1200Z/
EXTREME WESTERN ALLEGANY-WESTERN HIGHLAND-EASTERN HIGHLAND-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
INCLUDING THE CITIES OF...FROSTBURG...HIGHTOWN...MONTEREY...
BIG MEADOWS...WINTERGREEN...BAYARD...MOUNT STORM...PETERSBURG...
ELK GARDEN...RIVERTON...BRANDYWINE...FRANKLIN...OAK FLAT...
RUDDLE...SUGAR GROVE
708 AM EDT MON OCT 24 2016

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BALTIMORE MD/WASHINGTON HAS
CANCELLED THE WIND ADVISORY.

WINDS HAVE SUBSIDED.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this wind advisory went out at Oct 23, 9:24 PM EDT, 5 hours 33 minutes earlier.

Area forecast discussion, Oct 23, 9:24 PM EDT, 5 hours 33 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
924 PM EDT Sun Oct 23 2016

.SYNOPSIS...
High pressure will remain centered over the Gulf Coast tonight. A
clipper system will push through the northeastern U.S. late
tonight with the associated cold front crossing the central Mid-
Atlantic Monday morning. High pressure will return to the region
through midweek. Low pressure will cross to the north late in the
week with the cold front crossing the area Thursday night.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 9pm, a shortwave low is over Lake Erie and will track east
to the southern New England coast overnight. This will allow
pressure gradient to tighten overnight. Winds will become
gusty...especially at higher elevations...where gusts of 30 to 40
mph will likely overnight. The cold front will reach the MD/PA
border late tonight.

Lows generally around 50F inland and mid 50s near shore. This is
much warmer than last night and about 10 degrees above normal -
due to mixing overnight as well as some clouds associated with the
shortwave coming in.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
High pressure builds into the Mid Atlantic Monday-Tuesday night.
Expect a comfortable day Monday with highs of 65-70. Monday night
will see temps drop to the lower 40s...cooler at the higher
elevations...warmer in the cities.

Tuesday night high pressure will settle overhead providing
excellent radiation conditions. Have added patchy frost along the
M-D Line and west of the Blue Ridge as temps will likely fall into
the mid 30s. Would not be surprised to see frost advisories issued
with later releases.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Guidance is in reasonable agreement through Thursday, but begins
to diverge after that. At the beginning of the long term, we have
a deep closed low over Atlantic Canada and a weak ridge
extending from western Florida north to the Great Lakes, with a
shortwave further west in the upper Mississippi Valley. By Thursday
morning, all of these features shift east, with the closed low
moving into the western Atlantic, the ridge axis just east of our
region, and the shortwave over the Ohio Valley. By Friday, the first
shortwave passes northeast and a second stronger one is crossing the
area. By Saturday and Sunday, models diverge significantly, with
solutions ranging from a closed low to fast moving shortwaves.

In regards to sensible surface weather, high pressure will be off to
the north on Wednesday, likely leading to radiational cooling and at
least some areas of frost, if not perhaps a freeze in some spots.
Wednesday will then features some increase in high clouds looking
likely ahead of the next system. Clouds continue to thicken and lower
Wednesday night as a front approaches, with showers possible in
western areas late at night. This front then crosses the region late
Thursday or Thursday night with a continued chance of showers. The
front is east on Friday with high pressure trying to build back in,
though guidance showing a closed low is slower. Another weak
northern stream system may affect the area later in the weekend.

Temp-wise, we will remain seasonable to a bit below normal through
the long term as the Canadian influence and northern stream remain
more dominant in our weather.

&&

.AVIATION /01Z MONDAY THROUGH FRIDAY/...
VFR conditions expected tonight through Tuesday. SWly flow around
10 kt overnight, quickly shifting NWly with gusts to 25 kt Monday
morning behind a cold front. Strong NWly flow persists through
Monday evening before easing late Monday night. NWly flow then
continues through Tuesday.

VFR to start Wednesday, but sub-VFR cigs and vis possible Thursday
as a frontal system moves through with rain. Improvements likely
Friday.

&&

.MARINE...
SWly flow across the waters generally 10 to 15 kt with 20 kt gusts
across the MD portion of the Bay and lower Tidal Potomac where an
SCA is in effect overnight. SCA for all waters starting 9am Monday
as winds shift NW and gust around 25 kt behind a cold front.

SCA remains in effect for all waters Monday until midnight
Tuesday when it drops for the middle/upper Tidal Potomac. SCA
possible for most of the waters Tuesday in continued NWly flow.

Sub-SCA likely Wednesday, then SCA possible Thursday and Friday with
another frontal passage.

&&

.FIRE WEATHER...
Fire wx parameter update for tomorrow since we're in our
secondary peak in fire season and we're expecting a dry frontal
passage around 12Z Mon. Min_Rh today at IAD was 31% and 24-hr Rh
model trends for tomorrow show very little change from today.
Winds appear could be a little stronger than today which would
meet the RFW criteria, but the Min_Rh would fall just short. Dead
fuel moisture has dropped below 10 percent for all areas east of
the Potomac Highlands. These will drop further in continued dry
winds Monday. An SPS may be warranted Monday to indicate an
elevated fire threat.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 6 AM EDT Tuesday for ANZ530>534-
     537>543.
     Small Craft Advisory from 9 AM Monday to midnight EDT Monday
     night for ANZ535-536.

&&

SYNOPSIS...BAJ/ABW
NEAR TERM...BAJ/ABW
SHORT TERM...ABW
LONG TERM...RCM
AVIATION...BAJ/ABW
MARINE...BAJ/ABW
FIRE WEATHER...LFR/BAJ
Hazardous weather outlook, Oct 23, 4:41 PM EDT, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
441 PM EDT SUN OCT 23 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-242045-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
441 PM EDT SUN OCT 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FROST ADVISORIES ARE POSSIBLE TUESDAY NIGHT FOR PORTIONS OF THE
AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-242045-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
441 PM EDT SUN OCT 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FROST ADVISORIES ARE POSSIBLE MONDAY NIGHT AND TUESDAY NIGHT FOR
PORTIONS OF THE AREA. FREEZE WARNINGS ARE POSSIBLE FOR THE
ALLGHENY HIGHLAND BOTH NIGHTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

JACKSON

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 11:50 AM EDTFrost AdvisoryLWXPage, Rockingham, Shenandoah, City of Harrisonburg, City of Staunton, City of Waynesboro21 hr
Oct 24, 11:50 AM EDTFreeze WarningLWXHighland21 hr
Oct 24, 4:44 PM EDTFreeze WatchLWXClarke, Frederick, Highland, Page, Rockingham, Shenandoah and 3 more21 hr

Nearby

Wind Advisories in Virginia, 2016Wind Advisories in West Virginia, 2016Wind Advisories in Maryland, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.